Medicine for Tourette's disorder

Medicine is generally not needed for Tourette's disorder (TD). Usually, doctors first work with parents and other caregivers (such as teachers) to educate them about the condition. Behavioral training, creating an appropriate home and school environment, and helping build your child's self-esteem are often tried first.

Sometimes medicines are added to a treatment program when tics are severe or are causing your child significant physical, mental, or emotional problems. The goal of using medicine for tics is to improve a child's overall functioning, not to make the tics go away completely.

An overall program that includes medicine may ease a child's general frustration and make him or her more comfortable around other people. Medicine sometimes helps a child with TD feel better mentally and function better at school and at home.

It is also important to find out whether a child with TD also has symptoms of other conditions, such as behavior problems or mood disorders. Often problems such as depression or anxiety need to be treated first.

In the United States, treating tics with medicine is often an unlabeled use. This means that the U.S. Food and Drug Administration has not approved the medicine specifically for treating tics or has not approved it for use in children. If a doctor suggests that your child take medicine to control tics, ask for an explanation of the benefits and risks. Ask how the medicine works, how long your child can take it, and whether there are any short-term or long-term side effects.

It is sometimes difficult to know whether medicine is helping to control tics. This is because the tics in Tourette's disorder can come and go. Also, tics may return or seem worse when medicine is stopped. Always work with a doctor when you want your child to start or stop taking medicine.

Medicines may target tics or symptoms of associated disorders, such as obsessive-compulsive disorder.

Medicines to treat tics include:

  • Clonidine (Catapres), which has been shown to reduce tics by 25% to 35% over 8 to 12 weeks.1 Known side effects include drowsiness and low blood pressure. People who have heart conditions should talk with a doctor about whether they can take clonidine.
  • Pimozide (Orap) and haloperidol (only available in generic form), which reduce tic frequency and severity in up to 80% of people.2 Because of the side effects, they are rarely the first medicines used to treat tics. These effects may include uncontrolled movements of the jaw, mouth, tongue, cheek, legs, and arms; allergies; and drowsiness.

For safety, it is important that your child's doctor know about all the medicines your child is taking.

Botulinum toxin (Botox) is sometimes used as a short-term treatment for severe tics. The medicine is given as an injection (shot) into the area where tics occur frequently, such as the vocal cords, neck, face, arms, or legs. The medicine's effects generally last about 3 or 4 months.3 In rare cases, serious side effects can occur. Talk to your child’s doctor about the risks and benefits of this medicine.

Other medicines are being studied as possible treatments for tics.

Medicines commonly used to treat symptoms of other disorders that are frequently associated with Tourette's disorder include:

Medicines to treat a child for ADHD when the child also has Tourette's disorder

Many doctors consider it safe to give medicines to treat attention deficit hyperactivity disorder (ADHD), with a few exceptions, to children who also have Tourette's disorder. Although stimulant medicines have been reported to increase tics in some children, controlled research suggests that most children's tics do not get worse due to these medicines. Some children's tics even appear to improve while the child is taking stimulant medicines.4

Citations

  1. Bloch MH, Leckman JF (2007). Tic disorders. In A Martin, FR Volkmar, eds., Lewis's Child and Adolescent Psychiatry, 4th ed., pp. 569–583. Philadelphia: Lippincott Williams and Wilkins.
  2. Sadock BJ, Sadock VA, eds. (2007). Tic disorders. In Kaplan and Sadock's Synopsis of Psychiatry: Behavioral Sciences/Clinical Psychiatry, 10th ed., pp. 1235–1243. Philadelphia: Lippincott Williams and Wilkins.
  3. Zinner SH (2004). Tourette syndrome—much more than tics: Management tailored to the entire patient. Contemporary Pediatrics, 21(8): 38–49.
  4. Kurlan R (2003). Tourette's syndrome: Are stimulants safe? Current Neurology and Neuroscience Reports, 3(4): 285–288.

Last Updated: September 2, 2009

Author: Debby Golonka, MPH

Medical Review: Michael J. Sexton, MD - Pediatrics & Karin M. Lindholm, DO - Neurology

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.